Over-the-counter (OTC) medications can also be used to get high
OTC drugs are medications intended to treat headaches, sinus pressure, or cold/flu symptoms that contain the active ingredient dextromethorphan (DXM). These products are easily available and can be purchased at supermarkets, drugstores, and convenience stores.
When taken in high doses, dextromethorphan DXM can produce a “high” feeling and can be extremely dangerous in excessive amounts.
In 2018-19, the prevalence of past-12-month dextromethorphan use to get high among students in grades 7 to 12 increased to 6% (approximately 126,000) from 5% in 2016-17. Source: Health Canada Canadian Student Tobacco, Alcohol and Drugs Survey 2018-19
Being an OTC medicine, dextromethorphan is mostly perceived by young people as safe and not addictive. It is important to raise awareness among youth concerning dextromethorphan’s possible toxicity.
Get more information about dextromethorphan in this informative booklet prepared by Doctor of Pharmacy Students from the University of Montreal. Dextromethorphan, Let’s Talk about it!
Laxatives, diuretics, and diet pills are also used without a medical reason in order to achieve an idealized weight.
Young people may start taking just a few diet pills which can develop into dependence. Ephedrine, caffeine, and phenylpropanolamine are just some of the dangerous and addictive substances found in diet pills. Herbal, sometimes referred to as “natural”, weight loss products can be just as dangerous as diet pills. All of these substances act as stimulants to the central nervous system and much like speed can have serious side effects.
OTC medications are relatively easy to access.
In many parts of the country, teens can easily buy OTC cough and cold remedies at any supermarket, drugstore, or convenience store where these products are sold. They can also get them from home, or order them online, where they can find information and videos on what drugs to try and mix together.
How are OTC drugs used?
OTC medications can be mixing these drugs with prescription drugs, street drugs, or alcohol. Some teens crush pills and snort them for an intensified effect.
Signs and symptoms of OTC medicine use may include:
Impaired judgment, nausea, loss of coordination, headache, vomiting, loss of consciousness, numbness of fingers and toes, abdominal pain, irregular heartbeat, aches, seizures, panic attacks, psychosis, euphoria, cold flashes, dizziness, and diarrhea.
Addiction, restlessness, insomnia, high-blood pressure, coma, or even death. In many parts of the country, teens can easily buy OTC cough and cold remedies at any supermarket, drugstore, or convenience store where these products are sold. They can also get them from home, or order them over the Internet. And even if they do not order OTC drugs online, they can surf the Web to find information and videos on what drugs to try and mix together.
Can someone accidentally overdose on OTC drugs?
Yes. The point at which a young person may overdose on OTC drugs varies depending on the amount of the drugs they took, over what time period, and if other drugs were mixed. Some OTC drugs are less potent and cause minor distress, while others are very strong and can cause more serious problems. If your teen is unresponsive, and you suspect an accidental overdose of OTC drugs, call an ambulance immediately and get to the emergency room for proper care and treatment by a medical doctor.
Other drug and alcohol interactions
Mixing alcohol with certain medications can cause nausea and vomiting, headaches, drowsiness, fainting, and loss of coordination. It can put users at risk for internal bleeding, heart problems, and difficulties in breathing. Alcohol also can decrease the effectiveness of many medications or make them totally ineffective.
Some of these medications can be purchased over-the-counter without a prescription, including herbal remedies and others you may never have suspected of reacting negatively with alcohol.
Before you or anyone in your family takes any OTC medication, carefully read the label, and/or consult with your family physician or local pharmacist.